Misuse of ADHD drugs sends thousands each year to seek emergency hospital treatment

Scientists at the U.S. Centers for Disease Control and Prevention (CDC) have estimated that problems with the drugs used to treat attention deficit disorders force as many as 3,100 people to seek emergency hospital treatment each year.

Some doctors are so concerned over the side effects of drugs such as Ritalin that they have pressurised the Food and Drug Administration (FDA) to place a "black box," (serious warning) on package inserts for the drugs.

Possibly more of a concern is that as many as two-thirds of the overdoses and accidental use could be prevented by parents locking the pills away.

Other patients suffered side effects including potential cardiac problems such as chest pain, stroke, high blood pressure and fast heart rate.

But doctors advising the FDA are not in agreement over the issue and some experts are concerned a black box warning would discourage use of ADHD drugs, raising patients' risks of academic failure, substance abuse and other problems.

An estimated 3.3 million Americans who are 19 or younger and nearly 1.5 million ages 20 and older are taking ADHD medicines.

The FDA have received reports from 1999 through 2003, of 25 deaths linked to ADHD drugs, 19 involving children.

Also reported were 54 cases of serious heart problems, including heart attacks and strokes, though some of the patients had prior heart problems.

It appears the full scope of side effects has been underestimated and the CDC report, while not a rigorous scientific study, does attempt to rectify that by using a new hospital surveillance network.

From August 2003 through December 2005, the researchers counted 188 ER visits for problems with the drugs at the 64 hospitals in the network, a representative sample of ERs monitored to spot drug side effects.

Doctors were able to link use of ADHD drugs to 73 patients with side effects or allergic reactions while another 115 accidentally swallowed ADHD pills or took too much.

Nearly 1 in 5 patients were admitted to the hospital, and 1 in 5 needed stomach pumping or treatment with medicines.

One in 7 had cardiac symptoms and sixteen percent of the side effects involved interaction with another drug.

Besides cardiac problems, common symptoms included abdominal pain, rashes and spasms, pain or weakness in muscles, but fortunately no patients died.

Early this year an FDA drug safety advisory panel voted 8-7 for a black box warning but the following month, another FDA panel recommended data on cardiac and other risks go in a new "highlights" section the agency plans to ADHD to the top of drug inserts.

Some experts believe the vote for a black box was premature and not enough research has been done.

Others say that ADHD drugs are powerful stimulants and inherently risky and too often prescribed to those who don't need them.

The FDA says it is "working diligently" on "labeling changes that which will accurately reflect the available data and the advice of the committees.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Keck Hospital of USC earns 'A' grade from national patient safety watchdog